One of the most common side effects I see in my clients after they stop taking the birth control pill is acne. Whether on their face or back, they get more breakouts than ever before, and it’s sometimes enough to make them want to be back on the birth control pill again! While acne is annoying cosmetically, this skin issue actually indicates a much larger *internal* issue that needs to be dealt with.
Here’s what’s happening in your body when you get acne after stopping the birth control pill:
The birth control pill is a combination of estrogen and progesterone that raises your estrogen and progesterone levels to higher than normal levels during 21 days of a 28 day cycle. There are some pills that put you on the higher hormone levels for longer than the 21 day so you’ll skip your “period”.
When you stop taking the pill, the estrogen and progesterone hormones don’t just immediately leave your body. Your liver has been working hard for months (or years) to process these extra hormones, and very often it can’t keep up. Because it’s not processing the estrogen as fast as you’ve taken it, some of the estrogen sticks around (albeit not likely in doses to prevent pregnancy). Estrogen has two pathways in the body: it can either be converted from estrodiol to 2-hydroxyestrone or to 16 alpha-hydroxyestrone. These estrogens are considered “good” and “bad” estrogen respectively. In general, 2-hydroxyestrone is a normal metabolite that is processed quickly and efficiently. However, if we do have liver stagnation and an excess of estrogen, it becomes 16 alpha-hydroxestrone, which may be associated with breast cell proliferation and cancer (for more details on this, please see “Balance Your Hormones, Balance Your Life” by Claudia Welch).
Here’s where Ayurveda comes into play: In Ayurveda, the liver is the seat of pitta, which controls our metabolism, digestion, and fire of our body. The seat of pitta is the liver, but another organ ruled by pitta is your skin. When the liver stagnates, it affects the quality of your skin, and especially for pitta issues, causes redness and inflammation.
As such, when your liver is blocked up from processing the hormones in birth control pills, the skin gets inflamed red, oily, and …you guessed it: acne!
How to help your liver process excess estrogen (and help your skin clear!)
If you want to clear up your acne, in addition to using natural oils like coconut oil and tea tree oil on your skin, you also have to take care of your liver to stop the skin issues.
First, I’m going to share the obvious liver-cleansing tips that can’t be ignored:
- eat a whole-foods diet that emphasizes plant based foods
- don’t smoke
- reduce your alcohol intake.
These three steps (while not easy) will get you most of the way to a healthier liver and skin.
Another important strategy is to reduce or eliminate dairy. This tip is related to general inflammation, but it’s been a potent skin-clearer in many of my patients who experience post-birth control acne. Here’s why eliminating dairy will help clear your skin:
- A large percentage of us have lactose intolerance. If you are not properly digesting lactose, consuming it will cause inflammation in your small intestines, leaky gut syndrome, and systemic inflammation.
- A1 casein: Cows have a propensity to produce either A1 peptides or A2 peptides. Our modern, domesticated cattle in the US create A1 casein, and there is evidence to suggest that consuming A1 peptides creates an immune/inflammatory response and may be related to numerous chronic diseases like type-1 diabetes and coronary heart disease. (More information here)
- Hormones and prophylactic antibiotics: Lastly, cows in this country are treated with growth hormones and antibiotics to help them grow faster and produce more milk. While the FDA considers these hormones safe to feed to cows, rBGH (recombinant bovine growth hormone) has been banned in Canada and the EU, and meta-analyses have suggested that consuming dairy with rBGH may be associated with an increase in cancer risk due to estrogen-related pathways.
Support your liver health:
- Drink warm water with lemon and a pinch of rock/Himalayan salt when you wake up.
- Drink teas with nettle, peppermint, and raspberry leaf (I love Mountain Rose Herbs for my teas!)
- Take N-Acetyl Cysteine (after you talk to your doctor please!): this supplement improves liver function and can help you start to process your estrogen more efficiently.
Check your vitamins and minerals:
- Lastly, go to your doctor and get her to run a panel of your vitamins and minerals (particularly B12, D, folate, iron, and zinc). Birth control pills tend to deplete your vitamin/mineral levels, and these deficiencies could be behind your skin issues (as well as other health symptoms). The longer you’ve been on birth control pills, the more important it is to take this step!
I know it can feel overwhelming, but it’s possible to get your body back into balance after taking birth control pills. As you clear the excess hormones from your body, you can get reacquainted with *your* hormone balance and get in touch with the incredible power of this cyclical hormone system. If you’re interested in working with someone to get your menstrual cycle and hormones back on track, contact me for a consultation. We’ll get you feeling like the best version of you.
Thanks for reading, and have a wonderful day,